Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 48, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 15, 2017, 3:58 PM MDT for Kiowa County, Colorado. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2017, 3:58 PM MDT (21:58 UTC)
- Expired
- May 15, 2017, 4:09 PM MDT
- In force
- 11 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2418 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
283
WUUS55 KPUB 152158
SVRPUB
COC061-152230-
/O.NEW.KPUB.SV.W.0048.170515T2158Z-170515T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
358 PM MDT MON MAY 15 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Kiowa County in southeastern Colorado...
* Until 430 PM MDT
* At 358 PM MDT, a severe thunderstorm was located 9 miles north of
Brandon, or 16 miles south of Cheyenne Wells, moving north at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Kiowa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3850 10230 3852 10256 3861 10257 3861 10223
TIME...MOT...LOC 2158Z 201DEG 31KT 3858 10241
HAIL...1.00IN
WIND...60MPH
$$
KT1 follow-up statement
319
WWUS55 KPUB 152209
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
409 PM MDT MON MAY 15 2017
COC061-152218-
/O.CAN.KPUB.SV.W.0048.000000T0000Z-170515T2230Z/
Kiowa CO-
409 PM MDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pueblo.
LAT...LON 3850 10230 3852 10256 3861 10257 3861 10223
TIME...MOT...LOC 2207Z 201DEG 31KT 3866 10237
$$
MOOREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:38 PM MDT, 20 minutes earlier.
Area forecast discussion, May 15, 3:38 PM MDT, 20 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 338 PM MDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 338 PM MDT Mon May 15 2017 Dew points have plummeted across the mountains and adjacent plains this afternoon...however a brief shift to a more southerly component is advecting lower 50 dew points back into the far southeast plains. This is still the favored area for isolated strong to severe convection this afternoon through early evening. In fact by 00z...most of the activity is predicted by HRRR to shift eastward into KS as dry line mixes eastward. MLCape will be running around 20000 J/kg across Baca and southeast Prowers County initially and with deep layer shears around 35 kts could certainly see a severe storm or two with main threats large hail and damaging winds. Threat will end by mid evening. Some cooling aloft noted tonight so temperatures in the mountains should be slightly cooler than last night. Meanwhile...westerly downslope winds along the I-25 corridor should keep the usual warm pockets on the warm side of guidance. For Tuesday...closed low over AZ will fill and lift northeast across CO during the afternoon. Lee trof strengthens and kicks eastward in response with a windy day in store across much of the area. Given the moist fuels...conditions are not deemed critical by land management agencies for a fire weather watch or red flag warning...but certainly meteorological conditions will be meeting criteria. Some moisture accompanies the system...though from model soundings it is all very high based. Some isolated to scattered high based showers and thunderstorms will be possible...mainly over and near the mountains where gusty winds and lightning will be the primary storm threats. meanwhile...timing of the eastward progression of the sfc trof axis washes out dew points and keeps severe threat to the east of the area during the late afternoon and evening. -KT .LONG TERM...(Tuesday night through Monday) Issued at 338 PM MDT Mon May 15 2017 ...Cooler and unsettled weather pattern expected for mid week and beyond... Tuesday night-Wednesday...Latest models in good agreement of old upper low across the Desert SW weakening as is ejects across southeast Colorado Tuesday night, with brief short wave ridging across the area early Wednesday as next system digs into the Northern Great Basin through Wednesday afternoon. Should see a isolated to scattered showers and a few embedded storms, associated with the passing wave, spreading east across the mountains through the eastern plains Tuesday evening, with a frontal boundary pushing through the plains into early Wednesday morning. Will see increasing chances of precipitation across the higher elevations along and west of the ContDvd late Wednesday morning, with a few showers spreading east across the high valleys through the eastern mountains into the afternoon. Wednesday night-Friday night...Again, models in decent agreement of closed upper low across the Northern Great Basin on Wednesday, slowly lifting out across the region through the day Friday. The movement of this system will bring periods of rain and snow to much of south central and southeast Colorado through the period, with widespread precipitation across the Contdvd late Wednesday afternoon spreading east across the area Wednesday night and Thursday. Best pops to remain over and near the higher terrain Wednesday night, with another cold front pushing south and east across the plains Thursday morning. This system looks to be cold enough to bring snow levels down to between 7000-8000 feet Wednesday night and early Thursday morning, and may need late season winter weather advisories for the higher terrain, especially across the Central Mountains through the Pike Peak region. Another spoke of energy digs across the area on Thursday. with an elongated upper trough progged to slowly lift out across the region Thursday night and Friday. This will keep chances of rain and snow showers across the area through Friday afternoon/evening. Temperatures below seasonal levels can be expected through this period. Saturday-Monday...A cool northwesterly flow pattern develops across the region into early next week, keeping chances of showers in place across the region, especially over and near the higher terrain, with temperatures expected to be at or below seasonal levels through the period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 338 PM MDT Mon May 15 2017 VFR conditions expected at the taf sites over the next 24 hours. Gusty south to southwest winds will decrease at all three terminals by 02-03z. Best threat of any thunderstorms will be well off to the east of KCOS and KPUB through this evening. On Tuesday...should see some increasing mid/high cloudiness with VFR cigs and virga possible in the afternoon. Erratic gusty winds will be the main threat with these...with this risk a possibility at all three terminals during the afternoon and early evening. Otherwise should see gusty southwest winds increase at all three terminals during the afternoon with gusts to around 30 kts possible. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...MW AVIATION...KT
Hazardous weather outlook, May 15, 11:05 AM MDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1105 AM MDT Mon May 15 2017 COZ058>089-093>099-161715- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1105 AM MDT Mon May 15 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible along a dry line across the far southeast Colorado plains this afternoon. The storms are most likely to fire across Baca, extreme eastern Las Animas, Prowers, Bent and Kiowa Counties. These should develop around 2 PM and then spread northeastward. The primary storm risks will be 1 inch diameter hail, 60 mph winds, locally heavy rain and lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Daily rounds of isolated to scattered showers and thunderstorms as well as higher terrain snow at times are anticipated from Tuesday into Sunday, favoring higher terrain locations. At this time, the primary storm threats include locally heavy rainfall, lightning, wind gusts around 50 mph at times and hail generally under one inch in diameter. In addition, the highest potential for accumulating snow over higher terrain locations should be noted from later Wednesday into Friday night. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon across the far southeast Colorado plains. 31/31
In the hours before
Special weather statement, May 15, 3:28 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Pueblo CO 328 PM MDT MON MAY 15 2017 COZ095-096-152200- Western Kiowa County CO-Eastern Kiowa County CO- 328 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 400 PM MDT... At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near Chivington, or 21 miles north of Lamar, moving northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eads, Sheridan Lake, Neeoshe Reservoir, Sweetwater Reservoir, Chivington, Brandon, Neegronda Reservoir and Queens Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3828 10242 3829 10282 3861 10290 3861 10216 TIME...MOT...LOC 2127Z 213DEG 35KT 3837 10252 KT
Special weather statement, May 15, 3:44 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
344 PM MDT MON MAY 15 2017
COZ096-152200-
Eastern Kiowa County CO-
344 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
400 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Chivington, or 18 miles southwest of Cheyenne Wells,
moving north at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Chivington and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3841 10237 3842 10260 3861 10258 3862 10246
3861 10222
TIME...MOT...LOC 2143Z 190DEG 38KT 3859 10252
KTThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:28 PM MDT | Special Weather Statement | PUB | Kiowa | 32 min |
| May 15, 3:44 PM MDT | Special Weather Statement | PUB | Kiowa | 16 min |
| May 15, 4:14 PM MDT | Special Weather Statement | PUB | Kiowa | 46 min |
| May 15, 4:36 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 39 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.